Related Topics: Features, Osteoporosis, Thyroid

Common Thyroid Drug Increases Risk of Bone Fractures in Women

Many women suffer from underactive thyroid, but a common drug taken to relieve it can have serious effects on bone strength according to a recent study for the British Medical Journal.

AnnA Rushton

Hypothyroidism is a fairly common disorder, caused by low levels of thyroid hormones. With the availability of either natural hormones taken from animals, or synthetic hormones (levothyroxine), doctors now treat the disorder by replacing the missing thyroid hormones. However, a new study has found that elderly people with high levels of the artificial hormone may have an increased risk of bone fracture.

Hormones secreted by the thyroid gland are critically important to health because they affect the metabolism of every cell in the body. Thyroid hormones regulate the metabolism of glucose to release energy, as well as affecting protein synthesis and metabolism of fats.

Because the body creates thyroid hormones by using iodine, a healthy level of iodine in the diet is important. As well as being vital for general metabolism, there is also evidence that iodine in the diet can help in avoiding cancer.

This study was done at the Women’s College Research Institute in Toronto, where researchers looked at 213,500 people aged 70 or over. Patients in the study received at least one prescription for levothyroxine (the synthetic hormone) between 2002 and 2007. Results showed a significantly increased risk of fracture in people who were either taking or had recently taken levothyroxine.

As people grow older, there is a greater likelihood of diminished levels of thyroid hormones, with possibly as many as 20% of older people receiving treatment for hypothyroidism. But as doctors treat the disease by administering hormones, one of the possible side effects is a decrease in bone density. In some cases, bone density may reach the point that broken bones become more likely.

A researcher from the British Medical Journal study said that the condition needs more study, as not enough is known about the link between thyroid hormone and bone density in the elderly. A study published in 2010 on the link in elderly men did not find a decrease in bone density, but a study the same year in The Journal of Clinical Endocrinology and Metabolism did find such a link in postmenopausal women. A 2010 review article looking at drug-induced osteoporosis also noted high doses of thyroxine as a possible cause of low bone density in postmenopausal women.

Women who are receiving hormone therapy should have hormone levels checked regularly, to see that levels do not grow too high, or for that matter too low. Some patients may not wish to take hormones acquired from animals, but the synthetic form of the hormone, levothyroxine, like any artificial drug, has the potential for side-effects.

  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -
  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -  -

Please feel free to discuss this article in the comments section below, but note that the author cannot respond to queries made there.
Comments 5
Sorted by:  Date | Recommended
AnnA Rushton | 9:31 pm, June 16th, 2016
wendy smith | 9:26 am, June 16th, 2016

stoping Thyroxine and going on supplements any body know

anne | 2:07 pm, July 15th, 2011

the addition of iodine to the diet is controversial – check this out with Thyroid.Uk. Dr Boydston in usa says if diagnosed with hashimotos (most common sort of HypoT) ‘Stop taking all iodine containing supplements’ as taking iodine can trigger immune system attack.
Brownstein in usa – says the reverse. Check out TPA information on iodine (Thyroid patient advocacy).

It seems, some folks have symptoms of hypoT, but some symptoms are the same for adrenal probs, also estrogen dominance. If a patient has all 3 problems concurrently, they have to be extra vigilant about supplements of any kind.

AnnA Rushton | 7:39 pm, June 30th, 2011

Cherry – the article is highlihgting a potential problem and at the present time we do not know how many women could be afffected. This research was done on women over 70 and on thyroxine. Many doctors prefer to give their patients a different for, armathyroid, and you could ask your doctor about this. Currently, the best advice would be to have a bone scan done regularly to check for density and to protect the bones with diet and bio-identical natural progesterone.

You might also find the article on diet and osteoporosis useful to read here https://www.bio-hormone-health.com/2010/07/14/worried-about-osteoporosis-avoid-a-high-protein-diet/

cherry | 5:40 pm, June 30th, 2011

I am very alarmed by this article as I have been using these drugs for 4 years now! Would it help if I stopped and took iodine supplements instead?? I have NO faith in doctors anymore!! I am 50 yrs old.

 
Leave a comment
(your email address will not be displayed)
Home
News
Features
Opinion
Advice
About Us
Contact Us
The Team
Links
Terms of Use
www.bio-hormone-health.com  © 2018
Learn more about Serenity Natural Progesterone Cream Learn more about Serenity Natural Progesterone Cream